Illinois, 2022

High Wind in Illinois, April 14, 2022

April 14, 2022 · NWS LOT · 7 events in 6 counties and zones

High winds developed across northern Illinois during the afternoon of April 14th producing localized wind damage. Measured wind gusts include 63 mph near West Brooklyn; 63 mph at the Waukegan Airport; 60 mph near Herbert and near Darien; 59 mph at the Chicago O'Hare and Chicago Midway Airports and 58 mph at DuPage Airport.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High winds developed across northern Illinois during the afternoon of April 14th producing localized wind damage. Measured wind gusts include 63 mph near West Brooklyn; 63 mph at the Waukegan Airport; 60 mph near Herbert and near Darien; 59 mph at the Chicago O'Hare and Chicago Midway Airports and 58 mph at DuPage Airport. A large tree limb was blown down onto a car along Hutchinson Street in the Uptown neighborhood of Chicago. An 8 inch diameter tree was uprooted in Herrick Lake Forest Preserve near Warrenville Road and a section of a fence was also blown down nearby. A tree fell blocking Portwine Road, north of Deerfield Road in Riverwoods. A semi truck was blown over along Interstate 55 near Pontiac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 14, 9:45 AM CST, 35 minutes earlier.

Area forecast discussion, Apr 14, 9:45 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1045 AM CDT Thu Apr 14 2022

.UPDATE...
Issued at 1045 AM CDT Thu Apr 14 2022

Upgraded the wind advisory to a high wind warning for the entire
cwa. Deep mixing shown on the forecast soundings is likely to mix
down at least isolated 50kt gusts during the mid/late afternoon
and gusts to 60 mph already mentioned in the current NPW, opted to
go with the high wind warning, to the same end time of 00z. Winds
will rapidly decrease after sunset this evening. Only other
forecast concern for this afternoon are the dewpoints and
resulting relative humidity. Dewpoints are likely to drop lower
than previously expected due to the deep mixing and this will
result in an elevated fire danger. cms

&&

.SHORT TERM...
Issued at 335 AM CDT Thu Apr 14 2022

Through Friday...

The main weather forecast concern in the short term period
continues to focus on the strong (and potentially damaging) west-
southwesterly winds expected across the area this afternoon.

A cold front, associated with an occluded storm system over the
northern Plains, has shifted well east of the area into western
Ohio early this morning. In its wake, much cooler and drier
conditions have returned to the area. While, wind speeds have
generally eased across the area overnight in the wake of this
boundary, we should see them ramp up again across the area,
especially into this afternoon as deep (8-9,000 feet) mixing into
60+ mph flow produces very gusty surface winds in excess of 50 mph.
I also would not be surprised to see a few sporadic gusts close
to 60 mph across northern IL. The going wind advisory covers this
well, so no changes are planned to the headline.

These strong winds look to combine with very low (~30 percent)
RH's this afternoon, which does add some concern for an elevated
fire weather threat. The one negating factor to a more significant
fire weather threat, that can typically accompany such windy and
dry conditions, is the high fuel moisture from yesterdays heavy
rainfall. While the fuel moisture should begin to dry out rather
quickly this afternoon, it appears the overall fire weather threat
today will not meet true red flag warning criteria.

Later tonight into Friday a frontogenetic band of precipitation
may try to develop across parts of the area as confluent lower
level flow develops and interacts with the baroclinic zone
overhead. Confidence on where exactly this occurs in our area
remains somewhat low, so we continue to carry only low end pops
for this period. A corridor of rather steep mid-level lapse rates
looks to accompany this period of precipitation, so a period of
moderate, to perhaps heavier precipitation cannot be ruled out
into Friday. Also depending upon temperatures Friday morning,
there could be some support for a short period of snow mixing in
with the precipitation.

KJB

&&

.LONG TERM...
Issued at 235 AM CDT Thu Apr 14 2022

Friday night through Wednesday...

Lingering light precip, possibly a rain/snow mix, with a mid-
level front will exit the CWA to the southeast Friday evening. A
surface cold front will then move across the area through the
night, giving way to northwest winds gusting to 25 mph Saturday.
Partly cloudy conditions will prevail with ongoing CAA limiting
daytime highs to the mid 40s north and upper 40s south. The ridge
will cross the CWA Saturday night, turning low-level flow NE/E on
Sunday under increasing upper-level clouds. The unseasonably cold
air mass will yield highs in the 40s for much of the area, with
locations along the immediate Illinois shore struggling to rise
above 40.

Unseasonably cold conditions will continue into mid-week as a
pair of mid-level waves bring additional precip chances (rain,
possibly mixed with snow at times) Sunday night into Monday and
again on Wednesday.

Kluber

&&

.AVIATION...
For the 12Z TAFs...

Main concerns for the TAF period include:
- Strong WSW winds today
- Chance for RA/SN late tonight and Friday morning

SW winds around 10 knots at TAF issuance will quickly increase and
veer WSW this morning, with gusts over 30 knots by mid-morning,
to 40 knots by early afternoon, and likely 45+ knots for a period
mid to late afternoon. Direction should remain fairly steady
around 240 degrees with the potential for the stronger gusts over
45 knots to veer to 250. Winds will quickly diminish this evening
as surface decoupling begins around 00Z, with gusts under 20 knots
late evening through the overnight hours. Otherwise, VFR
conditions will prevail today and through much of tonight.

As a mid-level front is dragged across northern Illinois late
tonight into Friday morning, a narrow axis of a RA/SN mix with
MVFR ceilings/visibility may form. Confidence in occurrence
somewhere across the northern third of Illinois is medium, but
given the expected narrow nature of the precip band, confidence on
the exact location is low. For now, have included a PROB30 for
-RASN late tonight through much of Friday morning at all Chicago
metro sites.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
     ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108
     until 7 PM Thursday.

IN...High Wind Warning...INZ001-INZ002-INZ010-INZ011-INZ019 until 7
     PM Thursday.

LM...Gale Warning...nearshore waters until 7 PM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 14, 2:44 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
344 AM CDT Thu Apr 14 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-150845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
344 AM CDT Thu Apr 14 2022 /444 AM EDT Thu Apr 14 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.

DISCUSSION...

Strong southwesterly wind gusts to 55 mph are expected today. the
combination of the strong winds and low relative humidity values
this afternoon will result in increased wildfire conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-150845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
344 AM CDT Thu Apr 14 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
Monday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, McHenry

When
April 14, 10:20 AM CST
Where
McHenry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

High Wind, Du Page

When
April 14, 11:07 AM CST
Where
Du Page forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

High Wind, Lake

When
April 14, 11:41 AM CST to 2:53 PM CST
Where
Lake forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

High Wind, Lee

When
April 14, 12:59 PM CST
Where
Lee forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

High Wind, Du Page

When
April 14, 2:28 PM CST to 2:39 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

High Wind, Central Cook County

When
April 14, 2:40 PM CST to 3:13 PM CST
Where
Central Cook County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

High Wind, Livingston

When
April 14, 2:55 PM CST
Where
Livingston forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015192, 1015191, 1015185, 1015190, 1015186, 1015187, 1015193.